Hormone shots: to Continue or Quit

Trew
Trew Member Posts: 931 Member
edited March 2014 in Prostate Cancer #1
I have been on the anti-hormone shot eligard for almost 1 year. I get the 6-month shot. I have hot flashes many many times during the day and night since starting the shots. My energy level is down, sex is gone, there is some short term memory loss, and a few other symptoms. I hate these shots! I have just finished radiation and proton treatment, and I have had surgery back in March 09. The doctor recommends I stay on the shot for two full years, but he can not give me any real hard evidence that two years of shots is more effective than 1 year though he says clinical studies do seem to indicate two years is more effective than 1 year at preventing a return.

So I am trying to decide what to do- stay the course and finish the last year of shots or just tell the doctor, thanks, but no thanks- one year is enough.

Any suggestions or cousel would be appreciated.

Comments

  • lewvino
    lewvino Member Posts: 1,010
    Trew, If you haven't heard
    Trew, If you haven't heard of this site yet go over to healingwell.com and look at the prostate cancer forum. It is VERY Active and I'm sure you will get lots of view points.

    Good luck and best wishes.

    Larry in TN. age 55. 5 months post Davinci
  • Trew
    Trew Member Posts: 931 Member
    lewvino said:

    Trew, If you haven't heard
    Trew, If you haven't heard of this site yet go over to healingwell.com and look at the prostate cancer forum. It is VERY Active and I'm sure you will get lots of view points.

    Good luck and best wishes.

    Larry in TN. age 55. 5 months post Davinci

    Larry, I'll give it a look.
    Larry, I'll give it a look. Thanks.
  • gator880
    gator880 Member Posts: 21
    Hormone shots
    Hi,
    Felt I had to share my husband's experiences. He went off hormone shots after 1 year (after RP and radiation) when PSA was nearly undetectable. 9-12 months later, his PSA was up, and cancer has metastisized to lungs. Eligard or Lupron or Zolodex, any of them are a small price to pay for keeping cancer cells from spreading. Good luck...
  • Medcomglen
    Medcomglen Member Posts: 95
    Hormone shots: to Continue or Quit
    This is a very tough decision and one that I tossed around against my Doctor's wishes over a year ago. I was receiving Lupron injections for about a year after being diagnosed stage 4 Gleason 7, PSA 14.4. No bone mets but with lymph node involvement and mesenteric artery nodes. I was so miserable with the side effects from continued Hormone therapy I was willing to just let the cancer spread so I could just live a normal life for awhile. I lost my job pushed away my girlfriend, experienced multiple hot flashes, muscle aches, insomnia with depression. I was afraid to take my shirt off in public for me living near the beach was a big deal. So I decided on IT. I receive Firmagon injections now when my PSA rises significantly. My last injection was back in August and I get to beat my chest again. May not be the right thing to do in the long run but for me it was about quality of life. We all have different disease progression and are all snowflakes. You can view mine and others experiences on these boards at: http://csn.cancer.org/node/170142

    Best wishes,
    Glen
  • Trew
    Trew Member Posts: 931 Member

    Hormone shots: to Continue or Quit
    This is a very tough decision and one that I tossed around against my Doctor's wishes over a year ago. I was receiving Lupron injections for about a year after being diagnosed stage 4 Gleason 7, PSA 14.4. No bone mets but with lymph node involvement and mesenteric artery nodes. I was so miserable with the side effects from continued Hormone therapy I was willing to just let the cancer spread so I could just live a normal life for awhile. I lost my job pushed away my girlfriend, experienced multiple hot flashes, muscle aches, insomnia with depression. I was afraid to take my shirt off in public for me living near the beach was a big deal. So I decided on IT. I receive Firmagon injections now when my PSA rises significantly. My last injection was back in August and I get to beat my chest again. May not be the right thing to do in the long run but for me it was about quality of life. We all have different disease progression and are all snowflakes. You can view mine and others experiences on these boards at: http://csn.cancer.org/node/170142

    Best wishes,
    Glen

    Exactly!
    You nailed what I am going through exactly. I do not know anything about Firmagon but I am going to start looking into it. Eligard is really messing with me right now. I look like a young adolesence girl and it is very embarasing for me. And it is about quality of life, too.

    Glen, thanks for the resonse.